Neurocardiogenic Shock

On April 30, 2010, in Uncategorized, by Andrea

Me.

From: http://www.hrtcare.com/neurosyn.asp

Another common cause of syncope/presyncope is neurocardiogenic (vasovagal) syndrome. This condition, known by physicians as “neurally mediated hypotension”, is also referred to as “the fainting reflex”, “vasodepressor syncope”, “vasovagal syncope”, or “autonomic dysfunction”. In this condition blood vessels tend to expand, which leads to pooling of blood in the lower parts of the body. As a result, less blood reaches the brain and this causes fainting. The usual stimulus for this action resides in the nerves of the heart-hence the term neurocardiogenic. A head-up tilt test can uncover the underlying cause of the fainting in this syndrome. Neurocardiogenic syncope is usually treated with medications that reduce the probability of cardiac nerves triggering the cycle that leads to lightheadedness, dizziness or fainting.

..

In an individual with neurocardiogenic syncope, the reduction of blood return triggers a miscommunication between the heart and the brain. Just when the heart needs to beat faster, the brain sends out a message that the heart rate should be slowed down, and that the blood vessels in the arms and legs should dilate. These actions take even more blood away from the central part of the circulation where it is needed. As a result, the individual feels lightheaded or may faint because not enough blood is getting to the brain. Fainting is helpful, in that it restores a person to the flat position, removing the pooling effect of gravity on the blood, and allowing more blood to return to the heart. Following the lightheadedness or syncope, most individuals feel tired and their mental abilities are somewhat foggy.

Continue reading »